Still affected by bad episode with weed after a month....
Mar 14, 2013
A month ago I attended a house party and used coke, mephedrone and smoked weed through a bong. All was going well, until the weed. After a long inhalation, I experienced a rather disturbing dissociation experience in which, although my conscious perception was not changed, it felt like being surrounded by thick glass and I had an inability to engage with the group at all - no emotions, extreme difficulty to talk, just emotionally dead. I remember my pupils completely dilated and my hands were shaking, as you can imagine, this was very upsetting at the time. The disturbing thing is that since this episode, I have had difficulties in social situations, particular the charity I work for. I just find it very difficult to really connect emotionally with the situation and people. I'm just neutral and when I engage with others, it feels like I'm talking at them rather than with them. It's like the colour has gone from my emotional spectrum. It's really freaking me out. I'm worried I might have done permanent damage to my dopamine system, or similar. Previously, I have enjoyed good mental health apart from mild to moderate anxieties around health issues - but these are improving. I have resolved not to touch weed again.
I really appreciate your help.
Response from Dr. Fawcett
Thanks for writing. I'm sorry to hear about your persistent symptoms. It's impossible to say definitively, but from what you describe I suspect the culprit is mephedrone, a major component in the infamous "bath salts" which have caused some incidents of psychotic behavior here in the US. Mephedrone is a dangerous drug about which, because it is so new, there are very few studies. If mephedrone is the culprit, by the way, it's more a concern of serotonin rather than dopamine.
Another possibility, given your dissociative symptoms, is that the marijuana was laced with ketamine. Ketamine is an anesthetic that affects the central nervous system, cutting people off from emotions and empathic connections with others. There is a possible interaction with darunavir, which can increase levels of ketamine.
The good news is that this was a one-time incident. Some people have persistent symptoms, although typically from much more chronic use. My suggestion is to steer clear of any of these drugs and let your system get back to normal. If they persists, you definitely want to check in with a mental health provider for a more thorough assessment.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Used A Condom What Percentage Of Getting Hiv
- How High Is The Hiv Fever?
- Can You Have Unprotected Sex With Someone Who Has Hiv But An Undetectable Virus Load?
- Percent Of People With Hiv Or Aids
- Does Peripheral Neuropathy Cause Dizziness?
- What Is The Earliest Hiv Can Show Up In A Blood Test?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.